Skip to main content


Log in

An inequality for length and volume in the complex projective plane

  • Original Paper
  • Published:
Geometriae Dedicata Aims and scope Submit manuscript


We prove a new inequality relating volume to length of closed geodesics on area minimizers for generic metrics on the complex projective plane. We exploit recent regularity results for area minimizers by Moore and White, and the Kronheimer–Mrowka proof of the Thom conjecture.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Bangert, V., Croke, C., Ivanov, S., Katz, M.: Boundary case of equality in optimal Loewner-type inequalities. Trans. Amer. Math. Soc. 359(1), 1–17 (2007). See

  2. Burns, K., Matveev, V.: Open problems and questions about geodesics. Ergodic Theory and Dynamical Systems, 2019 (online first). See and

  3. Buser, P., Sarnak, P.: On the period matrix of a Riemann surface of large genus. With an appendix by J. H. Conway and N. J. A. Sloane. Invent. Math. 117(1), 27–56 (1994)

    Article  MathSciNet  Google Scholar 

  4. Chang, S.: Two-dimensional area minimizing integral currents are classical minimal surfaces. J. Amer. Math. Soc. 1(4), 699–778 (1988)

    MathSciNet  MATH  Google Scholar 

  5. Croke, C.: Area and the length of the shortest closed geodesic. J. Differential Geom. 27(1), 1–21 (1988)

    Article  MathSciNet  Google Scholar 

  6. De Lellis, C., Spadaro, E., Spolaor, L.: Regularity theory for 2-dimensional almost minimal currents III: blowup. Preprint (2015). See

  7. De Lellis, C., Spadaro, E., Spolaor, L.: Regularity theory for 2-dimensional almost minimal currents II: Branched center manifold. Ann. PDE 3(2), 85 (2017). Art. 18

    Article  MathSciNet  Google Scholar 

  8. De Lellis, C., Spadaro, E., Spolaor, L.: Regularity theory for 2-dimensional almost minimal currents I: Lipschitz approximation. Trans. Amer. Math. Soc. 370(3), 1783–1801 (2018)

    Article  MathSciNet  Google Scholar 

  9. Federer, H.: Geometric measure theory. Die Grundlehren der mathematischen Wissenschaften, Band 153. Springer-Verlag, New York, New York (1969)

  10. Federer, H.: Real flat chains, cochains, and variational problems. Indiana Univ. Math. J. 24, 351–407 (1974)

    Article  MathSciNet  Google Scholar 

  11. Fet, A.: Variational problems on closed manifolds. Mat. Sbornik. N.S 30(72), 271–316 (1952)

    MathSciNet  Google Scholar 

  12. Fet, A.: Variational problems on closed manifolds. Amer. Math. Soc. Translation 1953(90), 61 (1953). Translated from [11]

  13. Gromov, M.: Filling Riemannian manifolds. J. Differential Geom. 18(1), 1–147 (1983)

    Article  MathSciNet  Google Scholar 

  14. Gromov, M.: Metric structures for Riemannian and non-Riemannian spaces. Based on the 1981 French original With appendices by M. Katz, P. Pansu and S. Semmes. Translated from the French by Sean Michael Bates. Progress in Mathematics, 152. Birkhäuser Boston, Boston, MA (1999)

  15. Ivanov, S., Katz, M.: Generalized degree and optimal Loewner-type inequalities. Israel J. Math. 141, 221–233 (2004)

    Article  MathSciNet  Google Scholar 

  16. Katz, K., Katz, M., Schein, M., Vishne, U.: Bolza quaternion order and asymptotics of systoles along congruence subgroups. Exp. Math. 25(4), 399–415 (2016)

    Article  MathSciNet  Google Scholar 

  17. Katz, M.: Systolic geometry and topology. With an appendix by Jake P. Solomon. Mathematical Surveys and Monographs, 137. American Mathematical Society, Providence, RI (2007)

  18. Katz, M., Sabourau, S.: Entropy of systolically extremal surfaces and asymptotic bounds. Ergodic Theory Dynam. Systems 25(4), 1209–1220 (2005)

    Article  MathSciNet  Google Scholar 

  19. Katz, M., Sabourau, S.: Hyperelliptic surfaces are Loewner. Proceedings of the American Mathematical Society 134(4), 1189–1195 (2006)

    Article  MathSciNet  Google Scholar 

  20. Katz, M., Schaps, M., Vishne, U.: Logarithmic growth of systole of arithmetic Riemann surfaces along congruence subgroups. J. Differential Geom. 76(3), 399–422 (2007)

    Article  MathSciNet  Google Scholar 

  21. Katz, M., Schaps, M., Vishne, U.: Hurwitz quaternion order and arithmetic Riemann surfaces. Geom. Dedicata 155, 151–161 (2011)

    Article  MathSciNet  Google Scholar 

  22. Katz, M., Suciu, A.: Volume of Riemannian manifolds, geometric inequalities, and homotopy theory. In: Tel Aviv Topology Conference: Rothenberg Festschrift (1998), 113–136, Contemp. Math., 231, Amer. Math. Soc., Providence, RI (1999)

  23. Kodani, S.: On two-dimensional isosystolic inequalities. Kodai Math. J. 10(3), 314–327 (1987)

    Article  MathSciNet  Google Scholar 

  24. Kronheimer, P., Mrowka, T.: The genus of embedded surfaces in the projective plane. Math. Res. Lett. 1(6), 797–808 (1994)

    Article  MathSciNet  Google Scholar 

  25. Moore, J.D.: Bumpy metrics and closed parametrized minimal surfaces in Riemannian manifolds. Trans. Amer. Math. Soc. 358(12), 5193–5256 (2006)

    Article  MathSciNet  Google Scholar 

  26. Moore, J.D.: Correction for: “Bumpy metrics and closed parametrized minimal surfaces in Riemannian manifolds” [Trans. Amer. Math. Soc. 358(12), 5193–5256 (2006)]. Trans. Amer. Math. Soc. 359(10), 5117–5123 (2007)

  27. Moore, J.D.: Introduction to global analysis. Minimal surfaces in Riemannian manifolds. Graduate Studies in Mathematics, 187. American Mathematical Society, Providence, RI (2017)

  28. Moore, J.D.: Self-intersections of closed parametrized minimal surfaces in generic Riemannian manifolds, preprint

  29. Morgan, F.: On the singular structure of 2-dimensional area minimizing surfaces in \({\mathbb{R}}^n\). Math. Ann. 261, 101–110 (1982)

    Article  MathSciNet  Google Scholar 

  30. Morgan, J., Szabó, Z., Taubes, C.: A product formula for the Seiberg-Witten invariants and the generalized Thom conjecture. J. Differential Geometry 44(4), 706–788 (1996)

    Article  MathSciNet  Google Scholar 

  31. Nabutovsky, A., Rotman, R., Sabourau, S.: Sweepouts of closed Riemannian manifolds (2020). See

  32. Ozsváth, P., Szabó, Z.: The symplectic Thom conjecture. Annals of Mathematics 151(1), 93–124 (2000)

    Article  MathSciNet  Google Scholar 

  33. Pansu, P.: Profil isopérimétrique, métriques périodiques et formes d’équilibre des cristaux. ESAIM Control Optim. Calc. Var. 4, 631–665 (1999)

    Article  MathSciNet  Google Scholar 

  34. Pu, P.M.: Some inequalities in certain nonorientable Riemannian manifolds. Pacific J. Math. 2, 55–71 (1952)

    Article  MathSciNet  Google Scholar 

  35. Rotman, R.: The length of a shortest closed geodesic and the area of a 2-dimensional sphere. Proc. Amer. Math. Soc. 134(10), 3041–3047 (2006)

    Article  MathSciNet  Google Scholar 

  36. Rotman, R.: Wide short geodesic loops on closed riemannian manifolds, preprint (2019). See

  37. Sabourau, S.: Global and local volume bounds and the shortest geodesic loops. Comm. Anal. Geom. 12(5), 1039–1053 (2004)

    Article  MathSciNet  Google Scholar 

  38. Sabourau, S.: One-cycle sweepout estimates of essential surfaces in closed Riemannian manifolds. American Journal of Mathematics, 2020 (to appear). See

  39. White, B.: Generic regularity of unoriented two-dimensional area minimizing surfaces. Ann. of Math. (2) 121(3), 595–603 (1985)

    Article  MathSciNet  Google Scholar 

  40. White, B.: Generic transversality of minimal submanifolds (2019). See

Download references


The author is grateful to Alex Nabutovsky for suggesting the question of possible inequalities relating 1-dimensional invariants and the volume of \({{\mathbb {C}}{\mathbb {P}}}^2\).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Mikhail G. Katz.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Katz, M.G. An inequality for length and volume in the complex projective plane. Geom Dedicata 213, 49–56 (2021).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification (2010)